Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching/switching back
Jun 20, 2007

yep, another "switch medication?" question: i've been on sustiva/truvada (now on atripla) for over two years, my viral load is undetectable/t-cells on a slow rise from around 350 to current around 570. in essence, the drug combo is doing well. now the complication: i'm a very light sleeper, and i've become even less well rested since starting meds. i've even moved my dosing to 3.30 am (i wake to an alarm, take my pills, then go back to sleep for three more hours. by the time i wake, i barely feel any spacey-ness from the sustiva. obviously this is far from an ideal sleep schedule, especially for someone who doesn't sleep too well in the first place, but it's better for me than what i was getting when i took my pills before bed). i've been afraid to switch drugs, primarily because what i'm on is working and i'm hesitant to muck around. however, i'm at the point now where i'm entertaining the option, and am wondering what is recommended? my doc suggests boosted reyataz. 1. if i do switch, and it doesn't work (say i turn yellow), can i easily switch back with no harm done? 2. if i do have to switch back, will i likely experience a rash again (oh, i had a horrible rash when i first started sustiva, hoping my body won't respond the same way again). 3. if i do switch, can i stop atripla altogether, or do i need to come off the sustiva part first, and continue on the truvada component for a bit due to different half lives of the drugs? or does this not matter if i switch immediately to another drug combo? 4. are the odds of getting a rash if i do switch to reyataz not in my favor (does rash with sustiva suggest likelihood of rash with reyataz? my sustiva rash lasted for about three weeks, ugh). 5. i'll be quiet now. and thanks!

Response from Dr. Wohl

Great questions. It seems like you have tried to do everything you could to make Atripla work for you but it just seems like this is not a good fit for you. I think you can feel confident that a switch to a PI will maintain suppression of your viral load.

Reyataz is a fine choice as it is once a day, like your Atripla. You would need to also take Norvir if you stay on Truvada (which I recommend) as the latter reduces blood levels of the former and Norvir counteracts this effect.

You would not need to do anything other than just stop the Atripla one day and then the next take Truvada+Reyataz+Norvir. If you do have problems with Reyataz you could switch back to Atripla but I would consider other options first, such as a different PI or taking Reyataz (at a 400 mg dose) without Norvir - this would require a change from Truvada to something like Epzicom.

I indeed would be concerned that you could develop the rash you had once again. I do not think this rash increases your risk of side effects from Reyataz.

Let us know how it goes.

DW



Previous
AIDS LAWS - CONSENSUAL SEX
Next
Kaposi's sarcoma progressing despite HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement